Acetaminophen does not reduce swelling, notes MedicineNet. It is an over-the-counter medication that reduces fever and alleviates pain, but it does not treat inflammation, redness or swelling. The FDA approved acetaminophen in 1951.Continue Reading
MedicineNet explains that acetaminophen comes in various forms, including liquids, solution/suspensions, chewable tablets, tablets, gelcaps, geltabs and caplets. Immediate release and extended release formulations are available as well. The recommended dose for adults is 325 to 650 milligrams every four hours although 500 milligrams of the immediate release formulation can be taken every eight hours, and 1,300 milligrams of the extended release formula can also be taken at eight-hour intervals. No more than 4 grams of acetaminophen should be taken each day.
Excessive doses can cause liver damage, which is exacerbated when alcohol or other drugs that harm the liver are taken in conjunction with acetaminophen. Cleveland Clinic recommends that anyone who consumes three or more alcoholic beverages per day to refrain from using acetaminophen. When used as directed, acetaminophen causes few unwanted side effects, says MedicineNet. It is safe for use by pregnant women and nursing mothers.
Cleveland Clinic notes that acetaminophen is an ingredient in a number of remedies for cough, cold, allergies, pain and sleep issues, so users need to read labels to ensure they do not take too much of the medication.Learn more about Medications & Vitamins